Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 56, NWS Fort Worth, TX

April 4, 2022Palo Pinto County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 4, 2022, 9:01 PM CDT for Palo Pinto County, Stephens County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2022, 9:01 PM CDT (02:01 UTC)
Expired
Apr 4, 2022, 10:00 PM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Palo Pinto County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:21 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Apr 4, 2:21 PM CDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
221 PM CDT Mon Apr 4 2022

...New Long Term...

.SHORT TERM... /Issued 1158 AM CDT Mon Apr 4 2022/
Update:
The latest analysis shows the surface front just northwest of the
CWA, roughly extending from Eastern Oklahoma to Wichita Falls to
Abilene to Fort Stockton. Large scale lift from increasing upper
level diffluence over the surface boundary was resulting in
numerous thunderstorms across Oklahoma late this morning with a
few storms extending southwestward to near Wichita Falls. The 12Z
sounding at FWD and latest mesoscale analysis indicates a strong
cap in place across North and Central Texas. Extensive cloud cover
this morning will slow warming through the day but the cap will
steadily erode from west to east though the afternoon as large
scale assent associated with the approaching upper trough
increases.The evaluation, timing and modes of severe weather
outlined in the detailed discussion below are still valid based on
latest analysis and CAM guidance. Therefore, no major
modifications are needed to the forecast at this time.

79

Previous Discussion:
/Through Tuesday/

An episode of severe weather appears likely mainly in North Texas
this evening/tonight with all severe hazards possible.

As of midnight, two areas of convection were ongoing, one from
Bowie to Breckenridge which developed along the dryline earlier
in the evening, and another in southern Oklahoma along a slow-
moving frontal zone. As this activity collectively moves into
North Texas, it is encountering an environment rather unsupportive
of deep convection with meager MUCAPE available. However, pockets
of steep lapse rates should be sufficient to maintain modest
convective activity, particularly along the approaching front.
Severe storms aren't expected this morning, but some small hail
and gusty winds are possibilities with the slightly more robust
cells before further dissipation occurs by sunrise. PoPs have
been maintained mainly along/north of Highway 380 through the
overnight and early morning hours to capture this activity.

Most of the forecast area should remain rain-free through a
majority of the daytime today with the exception of the
aforementioned activity near the Red River this morning. The
approaching frontal zone should stall through North Texas after
daybreak, and will be oriented southwestward towards Abilene. As
a shortwave arrives this afternoon, a mid-level capping inversion
will begin to erode, and low-level moisture flux convergence in
the vicinity of the stalled front should allow deep convection to
initiate in western North Texas within a moistening and
destabilizing buoyant sector. The dryline appears it will be
unable to advance far enough east to be a significant contributer
to convective development for our forecast area today, and most
convection should be tied closely to the quasi-stationary frontal
zone. This will be the main feature we'll need to monitor through
the day, as any northward/southward shift in the front's position
would shift the main severe threat north/south accordingly.
Storm-relative helicity and low-level shear should be maximized
along this frontal zone, and this should support a local maxima in
severe potential along its interface. This is supported by CAM
ensemble guidance with a strong signal present in updraft helicity
neighborhood probability fields roughly along and north of I-20
this evening.

Initial storm mode late this afternoon and early evening across
western North Texas should consist of supercells or supercell
clusters. Right-moving supercell motion will generally be easterly
which could favor a few cells moving off the frontal zone into the
open warm sector, and this may be the main window for tornadic
supercell storms in North Texas. Large hail would also be of
concern while storms are initially more discrete. Additional
convection forming along the frontal zone in the following few hours
may result in quick upscale growth into one or more QLCS segments
which would move east through the rest of North Texas late this
evening and tonight. Strong shear within the lowest 3 km could
favor bowing structures resulting in primarily a damaging
straight-line wind threat as convection moves towards East Texas.
Additionally, embedded mesovortices in the presence of the
aformentioned helicity maximum near the front could result in a
few QLCS tornadoes mainly north or northeast of the Metroplex.

It appears the severe weather threat may be quite a bit lower in
Central Texas, as this area will have limited focused ascent being
farther removed from surface boundaries. However, any isolated deep
convection that might be able to establish itself would have
access to an unstable and highly sheared warm sector, and would
likely consist of a supercellular storm mode through the early
evening hours. The surface front will steadily push southward
late in the evening and overnight hours, and a narrow band of
relatively weaker convection oriented from SW to NE may be
present along it before it pushes out of the area to the
southeast by early Tuesday morning. Its orientation would be
unfavorable for harnessing low-level shear, and should be less
supportive of severe convection as a result.

Given the progressive nature of this system and a fast eastward
exit of convection, the potential for prolonged heavy rainfall or
flooding appears fairly limited. Some minor flooding may be able
to occur roughly from the DFW Metroplex northeastward where there
may be a slightly higher likelihood of cell training for a few
hours, but rainfall totals that would be sufficient for flooding
should be quite isolated.

Following the departure of convection early on Tuesday morning,
skies will steadily clear, while an inactive surface dryline
drifts eastward into the area by the afternoon. This feature will
result in a sharp temperature/humidity contrast in the afternoon
with highs in the 90s across our western zones and only upper 70s
farther into East Texas.

-Stalley

&&

.LONG TERM... /NEW/
/Tuesday Night Onward/

A cold front will be on North & Central Texas's doorstep at the
start of the period, and should bring much breezier conditions
with it. The front should be through most, if not all, of the
forecast area by Wednesday morning and it's passage should be
quite noticeable as wind speeds will increase to 20 - 25 mph with
the potential for gusts up to 45 mph with the front. Compared to
a warm Tuesday, Wednesday will be much milder after the frontal
passage with highs topping off in the upper 60s/low 70s along the
Red River to the mid 70s across portions of Central Texas.

A weaker front arrives late Wednesday/early Thursday, and the
continued cold air advection will promote an even cooler end to
the work week. Morning lows will drop into the upper 30s to mid
40s, ranging between 5 and 15 degrees below normal. While wind
speeds aren't expected to be as high Thursday and Friday, it will
still remain breezy thanks to the strengthening high pressure and
upper level ridging across the western U.S. along with a stout
upper level low dropping southeast over the Great Lakes region.
The aforementioned ridging across the western United States will
shift eastward heading into the weekend as the rain-free
conditions continue. Higher heights building in and the resultant
increased subsidence will mean a warming trend for temperatures,
climbing into the 70s and 80s Saturday and Sunday.

Although rainfall is anticipated for much of the area this evening
and tonight, elevated fire weather conditions will likely return
towards the end of the week and over the weekend. Temperatures will
sit around 5 to 10 degrees below normal Thursday and Friday which
will help limit the fire weather threat somewhat, but the increased
winds and much drier airmass in place will still result in some
fire weather concerns. These specific areas will be largely dependent
on which areas receive better rainfall in the short term. A
widespread fire weather threat is expected over the weekend as
fuels will begin drying out more with warmer temperatures.

Gordon

&&

.AVIATION... /Issued 1158 AM CDT Mon Apr 4 2022/
/18Z TAFs/

Stratus will remain in place generally along and east of the I-35
corridor through the afternoon. Overall, ceilings will remain
between 1500 and 2500 ft but Central Texas, including Waco may
continue to see temporary ceilings below 1000 ft until mid
afternoon.

Storms currently along a surface boundary near a line from
Abilene to Wichita Falls to Eastern Oklahoma will continue to fire
through the afternoon but the remainder of North and Central
Texas will likely remained capped. The cap will weaken from west
to east late in the afternoon and storms will develop with the
most likely location across the west/northwest zones near the
slowly moving boundary. More numerous storms are expected to
develop this evening as an upper trough sweeps across the region.
The most likely times for storms at the Metroplex TAF sites will
be between 03Z and 06Z. Waco will have the best storm chances
between 08 and 10Z. Storms will exit to the east before sunrise
Tuesday but MVFR ceilings will linger through at least mid
morning.

A south to southeast wind will continue through the evening
between 8 and 13 mph along with a few higher gusts. The wind will
briefly turn to the west behind the line of storms tonight but
will back to the south/southwest Tuesday. Wind speeds overnight
and Tuesday will stay in the 6 to 12 knot range.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    60  86  57  74  47 / 100   0   0   0   0
Waco                59  89  58  74  47 /  80   0   0   0   0
Paris               58  79  55  71  45 / 100   0   0   5   0
Denton              54  86  52  73  42 / 100   0   0   0   0
McKinney            58  84  55  72  44 / 100   0   0   0   0
Dallas              60  84  57  73  48 / 100   0   0   0   0
Terrell             59  82  56  72  45 / 100   0   0   0   0
Corsicana           61  85  58  74  47 /  90   5   0   0   0
Temple              59  90  58  76  45 /  70   0   0   0   0
Mineral Wells       55  90  52  74  42 /  90   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 4, 8:56 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
856 PM CDT Mon Apr 4 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
856 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected across much of the
region tonight. All modes of severe weather are possible with large
hail, damaging winds, and a few tornadoes possible, especially with
more discrete storms. Locally heavy rainfall between 1 to 2 inches,
with isolated heavier amounts are possible tonight across eastern
North Texas. This may cause instances of minor urban and/or small
stream flooding. Flash flooding is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely tonight across North Texas.

In the hours before

Local storm report, Apr 4, 7:37 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
737 PM CDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 N SAINT JO            33.77N 97.52W
04/04/2022  M1.00 INCH       MONTAGUE           TX   EMERGENCY MNGR

            QUARTER HAIL 5 MILES NORTH OF SAINT JO.

&&
Local storm report, Apr 4, 8:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
800 PM CDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             8 N BONHAM              33.71N 96.18W
04/04/2022  M1.75 INCH       FANNIN             TX   AMATEUR RADIO

            GOLF BALL HAIL 2 MILES NORTHEAST OF RAVENNA.

&&
Local storm report, Apr 4, 8:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
822 PM CDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     LIGHTNING        3 NE DECATUR            33.26N 97.55W
04/04/2022                   WISE               TX   EMERGENCY MNGR

            TANK BATTERY CAUGHT FIRE AFTER BEING STRUCK
            BY LIGHTNING.

&&
Special weather statement, Apr 4, 8:41 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
841 PM CDT Mon Apr 4 2022

TXZ115-050215-
Stephens TX-
841 PM CDT Mon Apr 4 2022

...A strong thunderstorm will impact portions of Stephens County
through 915 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal Falls, or near Breckenridge, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Breckenridge, Necessity, Crystal Falls and Us-
180 Near The Shackelford-Stephens County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Texas.

&&

LAT...LON 3282 9910 3296 9909 3295 9858 3263 9858
      3262 9910
TIME...MOT...LOC 0141Z 251DEG 27KT 3282 9887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Local storm report, Apr 4, 8:48 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
848 PM CDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 NE RHOME              33.10N 97.41W
04/04/2022  M1.50 INCH       WISE               TX   AMATEUR RADIO

            HALF DOLLAR HAIL IN NEW FAIRVIEW.

&&
Local storm report, Apr 4, 8:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
855 PM CDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             4 WNW JUSTIN            33.11N 97.36W
04/04/2022  M1.50 INCH       DENTON             TX   NWS EMPLOYEE

            HALF DOLLAR HAIL 1 MILE NORTH OF PROPWASH
            AIRPORT.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:00 PM CDTSevere Thunderstorm WarningFWDJack, Wise60 min
Apr 4, 7:03 PM CDTSevere Thunderstorm WarningFWDCooke, Montague42 min
Apr 4, 7:10 PM CDTTornado WarningFWDCooke, Montague35 min
Apr 4, 7:42 PM CDTSevere Thunderstorm WarningFWDCooke, Montague33 min
Apr 4, 7:44 PM CDTSevere Thunderstorm WarningFWDFannin47 min
Apr 4, 7:52 PM CDTSevere Thunderstorm WarningFWDDenton, Wise68 min
Apr 4, 7:57 PM CDTSevere Thunderstorm WarningFWDCooke51 min
Apr 4, 8:41 PM CDTSpecial Weather StatementFWDStephens34 min
Apr 4, 8:46 PM CDTTornado WarningFWDCollin, Denton, Grayson44 min
Apr 4, 9:16 PM CDTSevere Thunderstorm WarningFWDCollin, Denton59 min
Apr 4, 9:24 PM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Grayson, Hunt66 min
Apr 4, 9:36 PM CDTTornado WarningFWDCollin, Fannin, Hunt39 min
Apr 4, 9:44 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar40 min
Apr 4, 9:45 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant60 min
Apr 4, 9:56 PM CDTFlash Flood WarningFWDCollin, Denton4 hr
Apr 4, 9:57 PM CDTSpecial Weather StatementFWDErath, Hood, Parker48 min
Apr 4, 10:06 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Hopkins, Hunt, Lamar54 min
Apr 4, 10:16 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Parker, Tarrant44 min
Apr 4, 10:40 PM CDTSevere Thunderstorm WarningFWDDallas, Rockwall50 min
Apr 4, 10:49 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Johnson, Tarrant56 min
Apr 4, 10:50 PM CDTTornado WarningFWDEllis, Johnson25 min
Apr 4, 11:10 PM CDTTornado WarningFWDEllis, Johnson35 min
Apr 4, 11:28 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Johnson47 min
Apr 4, 11:42 PM CDTFlash Flood WarningFWDDallas3 hr
Apr 4, 11:57 PM CDTRiver Flood WarningFWDDallas11 hr
Apr 5, 12:06 AM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Hill, Kaufman, Navarro54 min
Apr 5, 12:16 AM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt59 min
Apr 5, 12:51 AM CDTSevere Thunderstorm WarningFWDHenderson, Navarro39 min
Apr 5, 12:58 AM CDTSevere Thunderstorm WarningFWDVan Zandt32 min
Apr 5, 11:33 AM CDTRed Flag WarningFWDComanche, Coryell, Hamilton, Lampasas, Mills8 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.